Use of KRD-PACE as Salvage Therapy in Aggressive, Relapsed/Bortezomib-Refractory Extramedullary Multiple Myeloma: A Report of Two Cases and Literature ReviewRead the full article
Case Reports in Hematology publishes case reports and case series in all areas of hematology, including general hematology, pathology, and oncology, with a specific focus on lymphomas and leukemias.
Case Reports in Hematology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
A Curious Case of Pseudothrombocytopenia due to In Vitro Agglutination
Pseudothrombocytopenia (PTCP) is a laboratory phenomenon that can occur in hospitalized patients, with approximately 0.1 to 0.2% due to ethylenediaminetetraacetic acid (ETDA). The EDTA-dependent mechanism of PTCP occurs due to a conformational change of platelet surface glycoprotein IIb/IIIa (GPIIb/IIIa) caused by EDTA, which allows natural IgM or IgG auto-antibodies to bind to GPIIb/IIIa, leading to platelet agglutination. In most cases, PTCP resolves when a repeat blood sample is drawn in collection tubes containing either citrate or heparin. Here, we report a case of a 23-year-old female presenting with symptoms of gastroenteritis. She exhibited PTCP with blood draws obtained in not only collection tubes containing ETDA, but also with collection tubes containing heparin and citrate, which is highly unusual. The lack of resolution of platelet clumping in collection tubes containing either heparin or citrate suggests that heparin or citrate may also cause conformational changes to platelet surface glycoproteins in a similar mechanism as that of EDTA that allows binding of certain auto-antibodies.
Multiple Myeloma in a Young Female Presenting with Neurological Symptoms
Background. Multiple myeloma is overall the 14th most common malignancy but is rarely seen in those younger than 35 years. Those in the younger age group have been shown to have a more aggressive course but reportedly have had similar responses to treatment compared to older cohorts. Extramedullary plasmacytomas are discrete soft tissue masses of neoplastic monoclonal plasma cells that often occur in patients with multiple myeloma. Case. This case entails a young female with new diagnosis of multiple myeloma and multiple extramedullary plasmacytomas presenting with neurological symptoms. She was treated with CyBorD regimen but was refractory and progressed. Treatment was changed to DCEP regimen, and daratumumab was added for primary refractory myeloma. The patient improved rapidly. Conclusion. This is a unique case of multiple myeloma in a young female that had failed first-line treatment but responded to targeted therapy of daratumumab. It highlights that multiple myeloma may present atypically in young patients. More research is needed on appropriate initial diagnosis and treatment of patients in this age group.
Successful Treatment of Pediatric Refractory/Relapsed AML with KIR-Ligand-Mismatched Cord Blood Transplant after FLAG-IDA Reinduction Therapy with or without the GO Regimen
Prognosis in pediatric patients with refractory/relapsed acute myeloid leukemia (AML) is grim, and there is no standard treatment for such patients. Combined treatment with intensive chemotherapy and gemtuzumab ozogamicin (GO), a monoclonal anti-CD33 antibody conjugated with calicheamicin, is useful as reinduction therapy in refractory/relapsed AML. Here, we describe three cases of pediatric refractory/relapsed AML that were successfully managed with FLAG-IDA (fludarabine, cytarabine, granulocyte colony-stimulating factor, and idarubicin), with or without GO, as reinduction therapy before a KIR-ligand-mismatched cord blood transplant. This strategy relies on the fact that killer cell immunoglobulin-like receptors (KIR) on cord blood natural killer (NK) cells recognize human leukocyte antigen (HLA) class I alleles, and that donor KIR-ligand incompatibility may be associated with lower incidence of relapse and improved survival in AML, as cells that lack these inhibitory HLA ligands can activate NK cells. All three patients are currently alive and have been disease-free for 24–65 months, although one patient developed severe sinusoidal obstructive syndrome (SOS). Thus, our strategy can result in excellent outcomes in pediatric patients with refractory/relapsed AML.
Histoplasma capsulatum Infection in an Allogeneic Hematopoietic Stem Cell Transplant Patient Receiving Voriconazole Prophylaxis
Histoplasma capsulatum infection is a rare complication in the allogeneic stem cell transplant patients. Minimal guidance exists on how to appropriately manage histoplasmosis in these patients. We report a patient who developed Histoplasma pneumonia while receiving voriconazole prophylaxis at a therapeutic trough level. The patient experienced significant clinical improvement after initiation of itraconazole pharmacotherapy. We recommend a lower threshold for evaluation for histoplasmosis in allogeneic hematopoietic stem cell transplant recipients who live in endemic regions, regardless of their antifungal prophylactic regimen.
Recurrent Gastrointestinal Hemorrhage in Children with Philadelphia-Positive B-Cell Acute Lymphoblastic Leukemia Treated with Dasatinib: Case Reports
Dasatinib, a second-line tyrosine kinase inhibitor (TKI), has been widely used in chronic myeloid leukemia (CML) and Philadelphia-positive B-cell acute lymphoblastic leukemia (Ph + B-ALL). Although dasatinib has been well tolerated, side effects including hemorrhage are not rare. Cases of bleeding disorders ultimately result in thrombocytopenia, but platelet aggregation dysfunction induced by dasatinib has also been demonstrated in Ph + B-ALL and CML patients. We report three Chinese children with Ph + B-ALL who received a combination treatment of chemotherapy and dasatinib and developed gastrointestinal bleeding several months later. The platelet count and clotting tests were normal, and these patients presented with dasatinib-induced platelet dysfunction. These findings reveal that physicians should be aware of and carefully monitor for side effects, including bleeding disorders.
Fatal Idiopathic Hyperammonemia after Induction Chemotherapy for Acute Myeloid Leukemia
Idiopathic hyperammonemia is a rare but potentially fatal complication occurring in patients with acute leukemia or bone marrow transplantation. The role of some specific anticancer drugs may be discussed, but the etiology of hyperammonemia is often multifactorial. We report the case of a 40-year-old woman who developed fatal idiopathic hyperammonemia two weeks after induction chemotherapy with idarubicin-aracytine for acute myeloid leukemia. Despite intensive care management and extrarenal epuration, the patient was declared brain dead two days after hyperammonemia onset.